Hail, Grayson
- When
- February 27, 10:02 PM CST
- Where
- Grayson County, 1.72 mi W of Sadler
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.680, -96.880
Quarter size hail was reported in the Whitesboro/Sadler area.
A strong upper level disturbance combined with an advancing dryline/front to produce a line of storms across north Texas during the evening hours. Only a few reports of hail up to quarter size were reported with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A strong upper level disturbance combined with an advancing dryline/front to produce a line of storms across north Texas during the evening hours. Only a few reports of hail up to quarter size were reported with these storms. Wet roads resulted in a fatal, one vehicle accident in Grayson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 27, 8:57 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 857 PM CST SUN FEB 27 2011 .AVIATION... ADDING A MENTION OF SHRA AND 5SM HZ/DU FOR METRO TAFS BETWEEN 4 AND 6Z. ELEVATED BAND OF CONVECTION HAS DEVELOPED TO THE NORTHWEST ABOVE CAP WHICH REMAINS STRONG BASED ON LATEST SOUNDINGS. 0Z SOUNDINGS FROM FTW/OUN SHOW MID LEVEL MOISTURE INCREASES FARTHER NORTH AND THUS MOST ROBUST CONVECTION/THUNDER IS MORE LIKELY NORTH OF I-20. THREW IN A VCTS FOR DFW/DAL BASED ON TRENDS AND WILL CONTINUE TO WATCH HOW THIS EVOLVES. .../PREVIOUS AVIATION DISCUSSION/... VFR EXPECTED THROUGH THE PERIOD BUT THERE ARE A FEW CONCERNS. THE FIRST ARE THE WINDS. SOUTH WINDS SHOULD DIMINISH DURING THE NEXT COUPLE HOURS TO NEAR 15 KT. AS THE DRY LINE/PACIFIC FRONT APPROACHES WINDS SHOULD GO SW AND DIMINISH FURTHER. AFTER FROPA WEST WINDS NEAR 15KT ARE EXPECTED...BUT THERE MAY BE SOME HIGHER GUSTS. STRONGER WEST WINDS OF 40-50KT WILL EXIST AT 2-4KFT WHICH MAY MAKE FOR SOME TRICKY FINAL APPROACHES ON N-S RUNWAYS. AS FAR AS CONVECTION. CAP SHOULD REMAIN THE MAIN PLAYER. A COUPLE SHORT RANGE MODELS ARE DEVELOPING SOME ELEVATED CONVECTION ABOVE THE CAP...BUT INSTABILITY IS LOW IN THIS REGION. UPDRAFTS SHOULD BE WEAK AND RIPPED APART BY STRONG SHEAR. THUS IT IS POSSIBLE A THIN BAND OF ELEVATED SHOWERS MAY OCCUR AS THE FRONT MOVES ACROSS...BUT EVEN THIS IS A LOW PROBABILITY. WILL OMIT ANY MENTION IN TAFS. DUST ACROSS WEST TEXAS IS HEADED MORE NORTHEAST THAN EAST. BY THIS EVENING WITH MORE WEST TO EAST FLOW BEHIND PACIFIC FRONT SOME OF THIS MAY CROSS THE AREA...BUT MOST OF IT WILL REMAIN ALOFT AND NO VSBY RESTRICTIONS ARE EXPECTED HERE. POLAR COLD FRONT WILL ARRIVE AROUND SUNRISE TOMORROW. SOME THREAT OF MVFR COLD AIR STRATUS BEHIND THE FRONT EARLY-MID MORNING...BUT CONFIDENCE IS LOW AND WILL SHOW SCT025 NOW. VFR WITH NORTH WINDS NEAR 20KT AND GUSTY ARE EXPECTED TOMORROW AFTERNOON. TR.92 && .UPDATE... CANCELING WIND ADVISORY...NOW BELOW CRITERIA EVERYWHERE. ALSO TRIMMING POPS AND REMOVING THE MENTION OF SEVERE THUNDER IN THE GRIDS. 00Z SOUNDING SHOWS SO LITTLE MOISTURE AVAILABLE THAT ALTHOUGH SHOWERS MAY OCCUR AND EVEN A FEW THUNDERSTORMS IN THE NORTHEAST...THE THREAT IS MUCH LESS THAN PREVIOUSLY FORECAST. 84 && .PREV DISCUSSION... /ISSUED 250 PM CST SUN FEB 27 2011/ VIGOROUS UPPER DISTURBANCE NOW PROGRESSIVELY LIFTING EWD ACROSS AZ/NM THIS AFTERNOON...AS STRONG 130-150 KT UPPER JET MOVES OVER THE SRN PLAINS AHEAD OF THE SYSTEM. AT THE SURFACE...DRYLINE NOW NUDGING EAST INTO AREAS WEST OF A JACKSBORO TO MINERAL WELLS LINE AND WILL CONTINUE TO GRADUALLY PUSH EAST TOWARD THE I-35 CORRIDOR THROUGH THE EVENING HOURS. CHECK OF ACARS DATA FROM COMMERCIAL AIRCRAFT THROUGH 18Z...RAPID-UPDATE RUC AND NAM12 DATA AND 4 KM WRF MODELS INDICATE THAT THE EML/CAPPING INVERSION ALOFT WILL REMAIN STRONG ENOUGH TO INHIBIT CONVECTIVE DEVELOPMENT UNTIL 03Z-05Z/MID-LATE EVENING WHEN LARGE-SCALE LIFT FINALLY JUXTAPOSES OVER THE TOP OF THE DRYLINE. AT THAT TIME...CAP WILL RISE AND MOISTEN EAST OF THE DRYLINE ACROSS EASTERN NORTH TEXAS WITH ISOLATED TO SCATTERED STRONG TO SEVERE STORMS DEVELOPING IN MOIST SECTOR OVER EASTERN COUNTIES. 60-70 KT 0-6KM BULK SHEAR AND 30-40 KT W/SWLY 0-1 KM BULK SHEAR WILL LEND TO POSSIBLE LINEAR DEVELOPMENT ACROSS AREAS MAINLY ALONG AND EAST OF A BONHAM...TERRELL...ATHENS LINE BY OR JUST BEFORE MIDNIGHT. WITH UNCERTAINTY OF EXACT DRYLINE POSITION AT THIS TIME...HAVE INCLUDED THE D/FW METROPLEX AND WACO AREAS ON WESTERN PERIPHERY OF ISOLATED SEVERE RISK AREA WHICH IS SLIGHTLY WEST OF SPC PROJECTIONS. IN ESSENCE...WITH MODEST INSTABILITY EAST OF THE DRYLINE AND VERY STRONG WIND SHEAR...ANY STORMS THAT DO DEVELOP WILL LIKELY REACH STRONG TO SEVERE LIMITS WITH A FEW SUPERCELLS PRODUCING HAIL... DAMAGING WINDS AND FREQUENT LIGHTNING. DRYLINE PROJECTS TO MOVE OUT OF EASTERN NORTH TX BY 3 AM MONDAY MORNING...ENDING THE SEVERE WX THREAT. A COLD FRONT SWEEPS ACROSS THE RED RIVER VALLEY AFTER DAYBREAK WITH THE DEPARTURE OF THE STRONG UPPER LEVEL SYSTEM. WE HAVE HELD THE RED FLAG WARNING ACROSS FAR WESTERN COUNTIES THROUGH MIDNIGHT AND HAVE ADDED A WIND ADVISORY THROUGH THIS EVENING AS WELL FOR WESTERN NORTH TX/REFER TO ADVISORY LINE BELOW OR OUR WEB PAGE FOR DETAILS/. MORE FIRE WEATHER AND WIND ISSUES MAY CONTINUE INTO MONDAY AND WILL ALLOW FUTURE FORECASTS TO HANDLE ANY EXTENSIONS/ADJUSTMENTS WITH GUSTY NORTHWEST WINDS BEHIND THE COLD FRONT MONDAY. DESPITE MOSTLY SUNNY SKIES MONDAY...HIGHS WILL ONLY REACH INTO THE 60S...SO IT'LL FEEL COOL. ZONAL FLOW AND INFLUENCE OF CONTINENTAL HIGH PRESSURE AT THE SURFACE WILL LEND TO A QUIET EARLY-MID WEEK PERIOD WITH PLENTY OF SUNSHINE. TEMPERATURES WILL GRADUALLY WARM DURING THIS TIME AS S/SE WINDS RETURN TO THE REGION TUES-FRI...BRINGING GULF MOISTURE BACK UP INTO THE AREA BY THE END OF THE WEEK. ANOTHER UPPER DISTURBANCE EJECTS ACROSS THE CENTRAL PLAINS WITH A COLD FRONT PUSHING INTO THE AREA LATE FRIDAY INTO SATURDAY. WE WILL MAINTAIN LOW CHANCES FOR THUNDERSTORMS MAINLY ACROSS THE NORTHEAST HALF OF NORTH TX FOR NOW WITH SYSTEM REMAINING TO OUR NORTH. LOOK FOR COOLER AND BREEZY CONDITIONS FOR MOST OF NEXT WEEKEND. 05/ && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 45 62 36 69 44 / 10 0 0 5 0 WACO, TX 49 66 35 68 41 / 5 0 5 5 0 PARIS, TX 46 61 35 66 38 / 30 0 0 5 0 DENTON, TX 44 61 32 69 40 / 10 0 0 5 0 MCKINNEY, TX 45 63 31 67 38 / 10 0 0 5 0 DALLAS, TX 47 64 40 68 45 / 10 0 0 5 0 TERRELL, TX 47 62 36 67 40 / 20 0 0 5 0 CORSICANA, TX 48 64 39 67 42 / 10 0 0 5 0 TEMPLE, TX 46 68 35 69 41 / 0 0 5 5 0 MINERAL WELLS, TX 43 67 33 72 39 / 0 0 0 5 0 && .FWD WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL MIDNIGHT CST TONIGHT FOR TXZ100-101-115- 116-129-130-141>143. && /
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 601 PM CST SUN FEB 27 2011 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-281230- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 601 PM CST SUN FEB 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE EAST OF INTERSTATE 35 BETWEEN 9 PM THIS EVENING AND 3 AM EARLY MONDAY MORNING. AN ISOLATED STRONG OR SEVERE STORM WITH DAMAGING WINDS AND HAIL IS POSSIBLE EAST OF A BONHAM TO CANTON LINE. CRITICAL FIRE WEATHER CONDITIONS WILL EXIST WEST OF A BRIDGEPORT...MINERAL WELLS...HAMILTON LINE WHERE A RED FLAG WARNING WILL REMAIN IN IN EFFECT THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS MUCH OF NORTH TEXAS FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED EAST OF BONHAM TO CANTON LINE BETWEEN MIDNIGHT AND 3 AM MONDAY MORNING. 92
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
949 PM CST SUN FEB 27 2011
TXZ093-280415-
GRAYSON TX-
949 PM CST SUN FEB 27 2011
...SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN GRAYSON COUNTY
AT 950 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF WHITESBORO...MOVING EAST AT 45
MPH.
CITIES IN THE PATH OF THIS STORM INCLUDE COLLINSVILLE...DENISON...
KNOLLWOOD...POTTSBORO...SHERMAN...WHITESBORO AND EISENHOWER STATE
PARK.
PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.
FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3390 9659 3388 9658 3385 9661 3384 9657
3360 9652 3355 9694 3382 9693 3387 9679
3384 9676 3384 9671 3385 9669 3391 9668
3392 9664
TIME...MOT...LOC 0350Z 266DEG 39KT 3367 9695
92The Dallas/Ft Worth radar (KFWS), 129 km away, was scanning. The volume nearest the first event began at 04:01 UTC.
4 hail, 1 heavy rain. Local standard time, as filed.
Quarter size hail was reported in the Whitesboro/Sadler area.
Penny to nickel size hail was reported on Hwy 317, approximately 1.8 miles southeast of Hwy 84, near the town of McGregor.
Dime size hail was reported in McGregor.
Some quarter size hail stones were measured by the COOP Observer in Ferris.
Slick roadways are believed to be the cause of a fatal accident on FM 1753. A man riding a motorcycle lost control on the wet road and slid off the road. He died while en route to the hospital.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heavy Rain, Grayson | 2011-02-28 | 44 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278893, 278892, 278891, 286600, 286247.